Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 2, 1998, 3:58 PM CDT for Mobile County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 1998, 3:58 PM CDT (20:58 UTC)
- Expired
- May 2, 1998, 5:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:07 PM CDT | Hail 1 | Prichard, AL | Quarter size hail fell in the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 022058 RRA SVRMOB ALC097-022200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 358 PM CDT SAT MAY 2 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 500 PM CDT * AT 358 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED IN THE VICINITY OF MOBILE... AS INDICATED BY DOPPLER RADAR... MOVING NORTHEAST 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- SATSUMA AT 415 PM CDT PENNSYLVANIA AT 420 PM CDT CRELOA AT 425 PM CDT HATTERS AT 425 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! l
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:55 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 2, 2:55 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 PM CDT SAT MAY 2 1998 NEXT 60 HRS...PLAINS S/WAV TO DROP IN AND RE-ENFORCE ERN US UPR LO WHICH HAS BEEN PST LONGWAVE FTR OVR PAST WEEK. SFC CDFNT TO MOV INTO CWA ON SUNDAY AND STALL SUN NITE ALNG NRN GLFCST. SAT/19Z...DENSITY BNDRY (PSEUDO WRMFNT) MEI-ATMORE-CEW AND MOVG SLOLY NE. GOES-8 IMGRY INDCTS ISENT LIFT CLDS S OF DENSITY BNDRY AND MID- LVL CLDS MOVG INTO N CWA IN MID TROP NW FLO. ALL MODELS BRING ONGOING LINE OF CONVECTION INTO CWA TNT (IN ASSOC WITH PLAINS S/WAV). CWA AMS IS ALREADY PLENTY UNSTABLE (LATEST KMOB CAPE PER GOES-8 IMGR IS 2600 J/KG) AND DO NOT SEE THIS GOING ANYWHERE UNTIL EITHER 1) DEEP CONVECTION RELEASES IT (SUN) OR 2) CDFNT DISPLACES IT WITH PBL DRYING (LATE SUN). LATEST THINKING IS THAT BETWEEN 03/07-10Z LINE OF TSTSM WILL ENTER CWA FM NW AND PROPAGATE SWD DURG DAY ON SUN. ABUNDANT LOLVL MSTR...MOIST FLUX CONV TAKING PLACE IN RGN LOCATED BTWN HI TO S AND APCHG CYCL CRN IMPENGING FM N. UPR FLO ALSO QUITE DFLNT THRU PD. ALSO HAVE DOUBT AS TO HOW FAR S THE CDFNT WL ACTUALLY MAKE IT. LATEST PROJECTION IS THAT FNT WL STALL ALNG CSTL STRIP BY ERLY MON. MORE (OR LESS) TSTM DVLPMNT ON SUN WL DICTATE FINAL FATE OF CDFNT POSTN. TEMPS A TUFF CALL TOO. WHILE SOME AREAS WL REACH LOW 80S SUN...OTHER AREAS WL HAVE A RAIN- OUT AND END UP IN THE MID 70S. BASED ON BELIEF THAT SFC CDFNT WL STALL...BLV ETA IS TOO AGRESSIVE WITH PBL DRYING AFTER MIDNIGHT SUN NITE. THUS WL ADJUST AVN/MGM MOS VALUES AND GO ABV MID/UPR 50S MON A.M. NW FLO AND LINGERING STNY FNT IN VICINTY ON MONDAY WL MANDATE A CHC POP. AL/NW FL COASTAL WATERS...WIND FLOW AROUND SFC HIPRES OVR THE ERN GLFMEX WILL BACK FM SW ON SAT TO S LATE SUN. MAGN 10-15 KT. SEAS 2-3 FT. BETWEEN LATE SUN AND ERLY MON ORGANIZED CLUSTERS OF TSTM ACTIVITY WL MOV OFFSHORE AND CREATE VRBL WIND DIRECTION AND LOCALIZED STG TSTM OTFLWS. MOB 62/78/59/81 4633 PNS 65/78/60/80 3633 DTS 67/77/64/76 3633 EVR 58/78/58/82 4633 23
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:14 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.